The U.S. Army Sergeants Major Academy finds itself at the tip of the spear in offering health and fitness insight to its enlisted members.
Dietary supplements can be used to improve physical performance during exercise, build muscle, change body composition and delay fatigue. If used unwisely, however, they can adversely affect overall health.
Dosage is one key concern that should be taken into account with supplement use. Servicemembers and civilians can largely harm their health with a "more is better" attitude.
"We have an idea of how people react to dietary supplements at the dosages used in clinical studies, but many servicemembers may decide to increase the dosage above and beyond what the manufacturer recommends, increasing their chances of suffering adverse reactions," said Lt. Col. Martha Davis, theater dietician, 115th Combat Support Hospital.
Supplements may cause different reactions in a deployed environment and even affect troops' overall mission readiness.
"Servicemembers may experience a different reaction to the dietary supplement due to the climate or stress," Davis said. "The heat and stress of a deployed environment may result in a change for troops' tolerance for certain dietary supplements." In hot and humid environments like Iraq, supplements can greatly increase the risk of injury, especially since most of them require the user to increase fluid intake.
"The risks of dehydration and heat injury increase dramatically in hot, humid environments," Davis said. "When temperature and humidity are both high, there is a very high risk of heat illness."
Overall, supplements can often do more harm than good, and servicemembers should consult a qualified healthcare professional before taking any supplements, Davis said.
Some may cause dangerous side effects such as increased heart rate and blood pressure, muscle breakdown, depression, agitation, and increased risk of having a heart attack.
Weight loss, muscle gain, strength and endurance are all important to the improvement of physical fitness, but when taking supplements, users should always take the proper precautions to mitigate the risk of adverse affects.
|Health General Fitness Diet and Nutrition|